- Treatments & Info
- Find a Doctor
- Ask a Doctor
- Before & After
Is the increase in size of my legs, particularly in my calves related to having varicose veins? How will I know? And if sclerotherapy will help?
Can be. Most important is to obtain an ultrasound to further delineate your deep system, rule out thrombosis and examine the rest of your superficial system.
It can be related to venous insufficiency.
Generally if this is the cause it can be treated with various procedures. Usually sclerotherapy is not the only treatment however, there are many potential causes for leg swelling however see your provider for further evaluation.
Michael D. Ingegno MD
See a vein specialist. Complex question.
You should be thoroughly evaluated by a surgeon experienced in the treatment of vein disease to establish if there is an underlying cause. This involves a full medical history, physical exam and an ultrasound of the deep and superficial venous systems. Then be given appropriate treatment options.
Norman N. Bein MD FACS RVT
If you have varicose veins then it is quite possible that your leg swelling is due to your veins. However you could also have swelling due to veins and not having obvious noticeable varicose veins.
You need a vein especialist to examine your legs.
Think of venous insufficiency as the diagnosis rather than varicose veins.
Venous insuff is an umbrella diagnosis under which varicose veins, swollen
achy legs, fatigued and heavy legs, skin changes around the ankles and
ulceration and bleeding form varicose veins. Many patients do not have
external varicose veins yet still have severe edema and thick calves and
what is often referred to as "cankles". You need an ultrasound for venous
insufficiency not sclerotherapy at this point.
Varicose veins can certainly lead to an increase in size of the legs. You should have a venous ultrasound evaluation to look at the superficial and deep systems before any treatment. Sclerotherapy can be used for varicose veins, but is you have reflux, then this should be treated first.